Montana, 2007

Funnel Cloud in Montana, September 8, 2007

September 8, 2007 · NWS TFX · 1 event in 1 county or zone

Funnel clouds were reported during the morning hours of the 8th over portions of Judith Basin county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Funnel clouds were reported during the morning hours of the 8th over portions of Judith Basin county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 8, 8:00 AM MST, 15 minutes earlier.

Area forecast discussion, Sep 8, 8:00 AM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
900 AM MDT SAT SEP 8 2007

UPDATED ZONES AND STATE BY 930 AM

.UPDATE...
A NORTHWESTERLY FLOW ALOFT WILL CONTINUE TO RESIDE OVER THE REGION
THROUGH SUNDAY AFTERNOON. AS A RESULT...SCATTERED RAIN SHOWERS ARE
POSSIBLE AT LOWER ELEVATIONS THROUGH THE PERIOD. CLOUDY SKIES THIS
MORNING WILL BREAK UP A BIT THIS AFTERNOON TO ALLOW FOR THE AIRMASS
TO BECOME SLIGHTLY UNSTABLE...THUS ALLOWING FOR THE SCATTERED
SHOWERS TO REDEVELOP OVER NORTH CENTRAL MONTANA. THE RAIN/SNOW LEVEL
IS JUST ABOVE 6500 FEET THIS MORNING...AND IT SHOULD REMAIN NEAR
THIS LEVEL FOR THE REST OF TODAY. FAIRLY STABLE AIR IS EXPECTED OVER
SOUTHWEST MONTANA...THUS THE CHANCES FOR SHOWERS ARE LOWER OVER THIS
REGION. TEMPERATURES LOOK ON TRACK...AND WITH ONE/TWO BREAKS IN THE
CLOUD COVER I EXPECT TEMPERATURES TO CLIMB TOWARDS FORECASTED HIGHS.
BRUSDA

&&

.AVIATION...
UPDATED 1120Z.
AN UPPER LEVEL TROUGH WILL CONTINUE TO DROP SOUTHWARD THROUGH THE
REGION THROUGH THE NEXT 24 HOURS. A MOIST AND UNSTABLE AIRMASS WILL
REMAIN IN PLACE FOR LOW TO MID CLOUDS AND SCATTERED SHOWERS OVER THE
AVIATION ROUTES. ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE
EASTERN ROUTES...MAINLY AROUND KHVR...FROM ABOUT 18Z TO 00Z. MVFR
CONDITIONS DUE TO CEILINGS WILL PREVAIL WITH AREAS OF IFR OVER
NORTHERN MONTANA...WITH PREVAILING VFR WITH AREAS OF MVFR OVER
SOUTHWESTERN MONTANA. THOMSON

&&

.PREV DISCUSSION... (ISSUED 520 AM MDT SAT SEP 8 2007)

TODAY THROUGH MONDAY...A LOW PRESSURE TROF HAS MOVED INTO EASTERN
MONTANA AND AN UPPER LEVEL HIGH PRESSURE RIDGE IS OVER THE EASTERN
PACIFIC. THIS LEAVES THE ZONES UNDERNEATH NORTHWEST FLOW ALOFT. THE
AIRMASS BECOMES SLIGHTLY UNSTABLE...MAINLY ACROSS THE HILINE AND
NORTHEAST ZONES...AND MAY BE ENOUGH TO POP A THUNDERSTORM...
CERTAINLY ENOUGH FOR ISOLATED POPS.  NORTH FLOW AT LOW LEVELS WILL
KEEP UPSLOPE A FACTOR AND LOW CLOUDS IN THE MORNING FORECAST BUT
UPSLOPE WEAKENS BY MID-DAY AND LOW CLOUDS WILL BE BREAKING UP FROM
THE WEST DURING THE AFTERNOON. ANOTHER TROF DEEPENS OVER THE ZONES
TONIGHT. MOST OF THE DYNAMICS SHOULD DEVELOP OVER SOUTHERN IDAHO BUT
LOWER CLOUDS WILL CROSS THE HILINE TOWARDS MORNING...WITH THE BEST
CHANCE OF PRECIP IN THE CWA. MOST EFFECT WILL BE OVER THE NORTHERN
ROCKIES AND ADJACENT PLAINS AND CLEARING WILL OCCUR AGAIN DURING THE
DAY SUNDAY. HIGH PRESSURE ALOFT BUILDS SUNDAY AND MONDAY. THE
AIRMASS WILL SLOWLY DRY AS THE HIGH PRESSURE BUILDS OVER THE AREA
ALTHOUGH LOW LEVELS WILL REMAIN MOIST.  TEMPS REMAIN COOL BUT
RECOVERY QUICKLY ON MONDAY AS HIGH PRESSURE BUILDS AND THE AIRMASS
WARMS FROM THE WEST. ZELZER

MONDAY NIGHT THROUGH THURSDAY NIGHT...A BROAD UPPER LEVEL RIDGE OVER
THE PACIFIC WILL KEEP A DRY NORTHWESTERLY FLOW OVER THE AREA EARLY
IN THE PERIOD. THE RIDGES INFLUENCE WILL BE STRONG ENOUGH FOR ABOVE
NORMAL TEMPERATURES TUESDAY. BY LATE TUESDAY NIGHT THE RIDGE WILL BE
FORCED TO RETROGRADE SLIGHTLY AS THE NEXT TROUGH OFF THE HUDSON BAY
LOW DROPS DOWN FROM THE NORTH. THE TROUGH WILL WILL BRING COOLER AIR
INTO THE REGION FOR A RETURN TO NORMAL TEMPERATURES FOR THE
REMAINDER OF THE PERIOD. PRECIPITATION CHANCES WILL BE SMALL
AND...ASIDE FROM A CHANCE ALONG THE HILINE TUESDAY NIGHT...MAINLY
CONFINED TO THE MOUNTAINS. THOMSON

FRIDAY AND SATURDAY...MODELS SHOW A LONG WAVE RIDGE OVER THE REGION
WITH A SERIES OF WEAK WEATHER DISTURBANCES MOVING THROUGH THE
WESTERLY FLOW. THUS...WILL GO FOR ABOVE SEASONAL AVERAGE
TEMPERATURES. DOWNSLOPE FLOW AT TIMES WILL KEEP NORTH CENTRAL
MONTANA WITH ONLY ISOLATED SHOWERS OVER THE SOUTHWEST THROUGH THE
PERIOD. WILLIAMSON DC

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  62  39  64  41 /  30  20  20  10
CTB  60  36  61  39 /  30  30  30  10
HLN  65  43  69  43 /  20  20  10  10
BZN  65  39  67  39 /  10  20  20  20
WEY  53  33  52  29 /  10  20  20  20
DLN  61  37  60  35 /  10  10  10  10
HVR  63  41  65  43 /  30  20  20  10
LWT  55  36  56  39 /  30  20  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Sep 8, 2:53 AM MST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
353 AM MDT SAT SEP 8 2007

MTZ008>015-044>055-091115-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
353 AM MDT SAT SEP 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Great Falls radar (KTFX), 65 km away, was scanning. The volume nearest the first event began at 15:13 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Judith Basin

When
September 8, 8:15 AM MST
Where
Judith Basin County, 4 mi W of Geyser
Reported by
Law Enforcement
Coordinates
47.250, -110.585

Funnel clouds were reported in the Geyser area during the morning hours.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52107.